Oklahoma, 2025

High Wind in Oklahoma, May 18, 2025

May 18, 2025 · NWS AMA · 1 event in 1 county or zone

In the late afternoon to early evening hours of Sunday May 18, a strong upper level storm system and surface dryline created favorable conditions for severe thunderstorms across the far eastern Texas Panhandles. Meanwhile, strong winds followed behind this system as it quickly progressed eastward across the Oklahoma Panhandle.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

In the late afternoon to early evening hours of Sunday May 18, a strong upper level storm system and surface dryline created favorable conditions for severe thunderstorms across the far eastern Texas Panhandles. Meanwhile, strong winds followed behind this system as it quickly progressed eastward across the Oklahoma Panhandle.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 18, 1:01 PM CST, 3 hours 44 minutes earlier. Its key messages:

  • Issued at 150 PM CDT Sun May 18 2025
  • Breezy to windy conditions will be possible today and Monday. This may cause elevated fire weather for the northwest Panhandles.
  • Highly conditional storm chances in the far eastern Panhandles this evening. Potential for storms to become severe if they do form. Higher confidence for severe storms will remain northeast to east of the Panhandles.
  • Shower and thunderstorm activity across the north tomorrow evening may bring some initial gusty winds. Potentially in excess of 60 mph.
Area forecast discussion, May 18, 1:01 PM CST, 3 hours 44 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
201 PM CDT Sun May 18 2025

...New KEY MESSAGES, SHORT TERM, LONG TERM...

.KEY MESSAGES...
Issued at 150 PM CDT Sun May 18 2025

- Breezy to windy conditions will be possible today and Monday.
  This may cause elevated fire weather for the northwest
  Panhandles.

- Highly conditional storm chances in the far eastern Panhandles
  this evening. Potential for storms to become severe if they do
  form. Higher confidence for severe storms will remain northeast
  to east of the Panhandles.

- Shower and thunderstorm activity across the north tomorrow
  evening may bring some initial gusty winds. Potentially in
  excess of 60 mph.

&&

.SHORT TERM ...
(This evening through Monday night)
Issued at 150 PM CDT Sun May 18 2025

The base of an upper level surface trough is currently swinging
through AZ/NM. The combined Panhandles are under southwest flow
aloft ahead of the trough. A surface trough is also currently
strengthening with dry air mixing to the surface and is currently
showing signs of pushing higher dewpoints to the east. Over the
next few hours this push of dry air will strengthen a dryline
which should push out of the combined Panhandles before
thunderstorms can fire off along it. Severe weather is expected
further east and northeast of the combined Panhandles this
afternoon into the overnight hours. Best chances for seeing a
storm in the combined Panhandles will be some initial storms that
form in Beaver county before quickly moving off to the
east/northeast.

For now, Tds in the lower 20s to possibly upper teens will mix
into the area along with some breezy and gusty winds. The
northwest combined Panhandles are still looking to see some of the
higher winds thanks to the position of the upper level trough.
Cimarron County and parts of Dallam County are looking to see
winds pick up to the 30 to 39 mph range with wind gusts up to 50
mph, with potentially a couple of gusts up to 55 mph. Under
southwest flow aloft and the surface trough, temperatures are
expected to make it into the upper 80s with some areas seeing the
lower 90s.

Tomorrow, temperatures are expected to be shunted a little bit by
the approaching trough. Afternoon highs are progged to be in the
upper 70s to the west with mid to upper 80s in the east. As the
upper level trough swings across tomorrow night the system will
introduce some precipitation to the northwestern combined
Panhandles. Due to the nature of having a dry surface at the time,
the initial onset of showers/thunderstorms may be accompanied by
some severe/damaging winds. Models depict a modest 1400+ J/Kg of
DCAPE until the column can moisten and dewpoints rise behind a
cold front. Overall CAPE is looking to be limited, therefore a
hail threat is not expected and there may or may not be some
thunder associated with this system. Not looking at much in the
way of beneficial rainfall either and showers/storms may weaken
quite a bit before reaching the northeastern combined Panhandles.

36

&&

.LONG TERM ...
(Tuesday through next Saturday)
Issued at 150 PM CDT Sun May 18 2025

The long term is looking warm and mainly dry through Thu. Friday
may be the warmest day of the extended period. This will also be
when precip chances may finally return to the combined Panhandle.
Although, this will be a slight chance for storms mainly in the
eastern combined Panhandles. Same thing on Sat/Sat night, slight
chances PoPs mainly in the east.

Tuesday starts the extended period with temperatures possibly not
escaping the upper 70s behind a weak cold front and upsloping
winds. Depending on the progression of the surface high associated
with the front, some warmer H85 temperatures may be able to
return a bit sooner with afternoon highs actually making it into
the lower 80s.

Upper level ridging is progged to build into the area late Wed
into Fri, with the warmest afternoon temperatures expected Fri.
The NBM has come down slightly for high temperatures with mainly
upper 80s. However, the NBM75 still has some areas off the
caprock reaching the triple digits and Amarillo reaching 97.
Definitely some warmer solutions out there and will have to
monitor trends into next weekend.

Some perturbations in the ridge aloft may provide some chances for
showers and thunderstorms both Fri and Sat, late into the
afternoon/evening. This is shown by slight chance PoPs at this
time, mainly in the eastern combined Panhandles where some better
surface moisture may lie.

36

&&

.AVIATION...
(18Z TAFS)
Issued at 1103 AM CDT Sun May 18 2025

VFR conditions expected to prevail through the 18Z TAF period with
some gusty southwest winds between 20Z and 02Z Monday. Higher
winds are expected near KDHT with gusts as high as 45 kts
possible, gusts around 35 kts for KAMA.

36

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                53  81  47  81 /   0   0   0   0
Beaver OK                  53  86  47  82 /   0  10  20   0
Boise City OK              46  76  41  78 /   0  30  10   0
Borger TX                  54  86  49  84 /   0  10  10   0
Boys Ranch TX              51  81  46  83 /   0  10   0   0
Canyon TX                  52  80  46  81 /   0  10   0   0
Clarendon TX               54  83  51  82 /   0   0   0   0
Dalhart TX                 46  77  39  79 /   0  10  10   0
Guymon OK                  49  82  44  81 /   0  20  20   0
Hereford TX                49  79  44  81 /   0  10   0   0
Lipscomb TX                55  86  50  83 /   0  10  10   0
Pampa TX                   54  83  49  80 /   0   0  10   0
Shamrock TX                56  87  53  82 /   0   0  10   0
Wellington TX              57  89  54  83 /   0   0   0   0

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...None.
OK...Wind Advisory until 8 PM CDT this evening for OKZ001.

&&

SHORT TERM...36
LONG TERM....36
AVIATION...36
Hazardous weather outlook, May 18, 1:06 PM CST, 3 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
206 PM CDT Sun May 18 2025

OKZ001>003-TXZ001>020-317-190715-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
206 PM CDT Sun May 18 2025

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Elevated fire weather conditions in the northwest Panhandles this
afternoon. While chances of storms are very low this afternoon,
if a storm were to develop in the east it could go severe, with
wind and hail being the main concern.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Scattered showers and thunderstorms will be possible across the
northern combined Panhandles Monday evening. Strong and gusty
winds may be possible with this activity.

A chance of showers and storms returns to portions of the
Panhandles Thursday through Saturday.

Right now the probability of severe weather on any given day is
low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Local storm report, May 18, 3:46 PM CST, 59 minutes before
Preliminary Local Storm Report
National Weather Service Amarillo TX
446 PM CDT Sun May 18 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0444 PM     Hail             5 ENE Canadian          35.93N 100.30W
05/18/2025  M0.70 Inch       Hemphill           TX   Public

&&
Local storm report, May 18, 3:56 PM CST, 49 minutes before
Preliminary Local Storm Report
National Weather Service Amarillo TX
456 PM CDT Sun May 18 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     Hail             Glazier                 36.01N 100.26W
05/18/2025  M0.88 Inch       Hemphill           TX   Public

&&
Local storm report, May 18, 4:18 PM CST, 27 minutes before
Preliminary Local Storm Report
National Weather Service Amarillo TX
518 PM CDT Sun May 18 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0514 PM     Hail             9 ENE Lake Marvin       35.95N 100.03W
05/18/2025  E2.75 Inch       Hemphill           TX   Law Enforcement

            Firefighter around 12 miles south of Higgins
            reported baseball size hail.

&&
Local storm report, May 18, 4:32 PM CST, 13 minutes before
Preliminary Local Storm Report
National Weather Service Amarillo TX
532 PM CDT Sun May 18 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0523 PM     Tornado          6 S Higgins             36.03N 100.01W
05/18/2025                   Hemphill           TX   Trained Spotter

            Reports of tornado south of Higgins.

&&
Local storm report, May 18, 4:34 PM CST, 11 minutes before
Preliminary Local Storm Report
National Weather Service Amarillo TX
534 PM CDT Sun May 18 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0459 PM     Hail             7 S Follett             36.33N 100.14W
05/18/2025  E1.75 Inch       Lipscomb           TX   Public

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Cimarron

When
May 18, 4:45 PM CST
Where
Cimarron forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
36.748, -102.518 (the zone’s center; the record gives no point)

Strong winds behind a surface dryline affected Cimarron county the afternoon of the 18th. Wind gusts up to 66 mph were recorded at the mesonet site located one mile south of Black Mesa State Park.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2025Every state in 2025This day in weather historyWarnings in Oklahoma, May 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1259108.